Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 118, NWS Springfield, MO

May 17, 2001Barton County, Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 17, 2001, 7:02 PM CDT for Barton County, Jasper County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 2001, 7:02 PM CDT (00:02 UTC)
Expired
May 17, 2001, 7:45 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3291 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3291 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS53 KSGF 180004
SVRSGF
MOC011-097-180045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI
  JASPER COUNTY IN SOUTHWEST MISSOURI

* UNTIL 745 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
  SHELDON TO CARTERVILLE...MOVING NORTH AT 20 MPH. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF               
  NICKELS...AND   WINDS IN EXCESS OF 60 MPH. 

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   JASPER BY 735 PM CDT.
   LAMAR BY 745 PM CDT.

THE TOWNS OF ATLAS...LAKESIDE...REEDS...BROOKLYN HEIGHTS AND AVILLA
ARE ALSO IN THE PATH OF THESE STORMS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3765 9441 3709 9447 3708 9410 3765 9411

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:55 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 17, 2:55 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT THU MAY 17 2001

PRIMARY FORECAST CONCERNS INCLUDE HEAVY RAIN AND SEVERE POTENTIAL
TONIGHT.

VERY MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE FORECAST AREA.
LAPS DATA DEPICTS CAPE VALUES NEAR 4000 J/KG AND LIFTED INDICES
AROUND -7.  SURFACE ANALYSIS SHOWS PRIMARY FRONTAL BOUNDARY ACROSS
NORTHWEST MISSOURI INTO CENTRAL KANSAS WITH ANOTHER MESOSCALE
BOUNDARY STRETCHING FROM NORTHWEST TO SOUTHEAST MISSOURI.  IN
ADDITION A VORTICITY CENTER WAS COMING ACROSS KANSAS. THESE FEATURES
WILL ALL COME TOGETHER TO PRODUCE POTENTIAL SEVERE AND HEAVY
RAINFALL EVENT TONIGHT.

12Z UPPER AIR DATA SHOWS 850 MB DEWPOINTS OF 16 DEGREES OVER THE
AREA.  THIS ALONG WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.5
INCHES AND K-INDICES NEAR 40 SUPPORT HEAVY RAINFALL POTENTIAL.  WILL
ISSUE A FLASH FLOOD WATCH FOR THE NORTHWEST SECTION OF THE FORECAST
AREA WHERE MODELS SHOW AMOUNTS MAXIMIZED AND BEST BOUNDARY
INTERACTION IS LIKELY TO TAKE PLACE.

RAINFALL WILL TAPER OFF FRIDAY AS SHORTWAVE NOW CROSSING ROCKIES
PUSHES ACROSS THE AREA...AND THE FRONT PUSHES SOUTH.

AFTER A BREAK FROM THE RAIN SATURDAY...THE NEXT SHORTWAVE WILL PUSH
INTO THE PLAINS LATE SATURDAY AND SUNDAY TO PRODUCE ANOTHER CHANCE
OF SHOWERS AND THUNDERSTORMS.

IN THE EXTENDED...TROUGH STILL PROGGED TO DEVELOP OVER THE CENTRAL
U.S. NEXT WEEK.  SHOWERS WILL TAPER OFF EARLY IN THE WEEK WITH
COOLER TEMPERATURES.

PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY...
FCSTID = 11
SGF   63  74  55  78 /  70  50  10   0
JLN   64  75  57  79 /  70  40  10   0
UNO   66  75  54  77 /  70  60  10   0
VIH   61  75  53  77 /  70  50  10   0

.SGF...
MO...FLASH FLOOD WATCH FOR THURSDAY NIGHT FOR ZONES MOZ055>057...
MOZ066>069...MOZ077>079...MOZ088>089.

KS...FLASH FLOOD WATCH FOR THURSDAY NIGHT FOR ZONES KSZ073...
KSZ097...KSZ101.

FOSTER

In the hours before

Special weather statement, May 17, 1:18 PM CDT, 5 hours 44 minutes before
MOZ055>057-067-069-172015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
118 PM CDT THU MAY 17 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR BENTON...CAMDEN...
MILLER...MORGAN...AND ST. CLAIR COUNTIES UNTIL 6 PM...

A LINE OF THUNDERSTORMS OVER NORTHWEST MISSOURI WILL MOVE SOUTHEAST
INTO THE LAKE OF THE OZARKS REGION THIS AFTERNOON.  THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOSTER
Special weather statement, May 17, 5:32 PM CDT, 1 hour 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>095-101>103-180400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 242...IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MARIES...MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK...
PULASKI...ST. CLAIR...STONE...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...
OZARK...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:51 PM CDTSevere Thunderstorm WarningSGFBarry54 min
May 17, 7:58 PM CDTSevere Thunderstorm WarningSGFLawrence62 min
May 18, 1:37 PM CDTFlash Flood WarningSGFBarton, Vernon3 hr
May 18, 2:07 PM CDTFlash Flood WarningSGFBarry, Lawrence3 hr
May 18, 3:10 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell50 min
May 18, 4:12 PM CDTSevere Thunderstorm WarningSGFShannon33 min
May 18, 4:42 PM CDTSevere Thunderstorm WarningSGFShannon33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.